Kansas, 2025

Hail in Kansas, September 8, 2025

September 8, 2025 · NWS DDC · 13 events in 4 counties and zones

A weak outflow boundary from morning storms helped trigger storm development. Enough CAPE and shear (3000 j/kg and 40 kts) were present to support strong supercellular development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak outflow boundary from morning storms helped trigger storm development. Enough CAPE and shear (3000 j/kg and 40 kts) were present to support strong supercellular development. These supercells were prolific hailers and two cells generated giant (3.5-4 inch) hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 8, 10:00 AM CST, 2 hours 45 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this afternoon and evening favoring areas south and east of Dodge City. Primary hazards are large hail and damaging wind gusts.
  • Additional thunderstorms are possible Tuesday afternoon and evening, but low ensemble member agreement reduces confidence.
  • Near-normal temperatures through Friday, followed by below- normal temperatures over the weekend.
Area forecast discussion, Sep 8, 10:00 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Severe thunderstorms are possible this afternoon and evening
  favoring areas south and east of Dodge City. Primary hazards
  are large hail and damaging wind gusts.

- Additional thunderstorms are possible Tuesday afternoon and
  evening, but low ensemble member agreement reduces confidence.

- Near-normal temperatures through Friday, followed by below-
  normal temperatures over the weekend.

&&

.DISCUSSION...
Issued at 200 AM CDT Mon Sep 8 2025

Early morning water vapor satellite imagery and RAP upper air
analysis reveal a rather unremarkable synoptic pattern, with
weak troughing east of the High Plains, and weak ridging to the
west of the High Plains. At the surface, broad high pressure
engulfs almost the entire eastern CONUS, while lee troughing
is spread out along the front range of the Rockies. Given weak
low-level warm advection and a shortwave impulse ejecting onto
the central plains, some pre-sunrise showers and thunderstorms
may develop favoring areas along and east of US-183, and
continue into the late morning/early afternoon. This activity
will likely be sub-severe, posing little to no threats.
Thunderstorm outflow and convective cloud debris will impact the
temperature forecast, as areas that see precipitation will enjoy
another day of well-below normal highs in the upper 70s. Farther
west, afternoon highs will steadily increase from the low 80s
near US-283 to the low 90s along the KS/CO border. Another, more
significant round of thunderstorms appears possible across our
southeast zones, beginning after 22Z. While synoptic-scale
forcing for ascent will be minimal, strong insolation will
likely result in convective temperatures being achieved for
areas south and east of Dodge City. 2000-3000 J/kg of SBCAPE and
35-40 kts of bulk shear will support a severe threat with this
activity, with large hail and damaging wind gusts the primary
threats. Convection should clear the KS/OK border by 01-02Z, and
the remainder of the overnight period will be quiet with lows
in the upper 50s/low 60s.

Daytime Tuesday, short range ensembles agree upper level ridging
will advance eastward to over the High Plains as a strong
longwave trough makes landfall on the west coast. As a result of
increased subsidence atop the central plains, all zones will see
an uptick in temperatures with afternoon highs rising into the
upper 80s to low 90s. HREF members do suggest a varying degree
of additional thunderstorms Tuesday afternoon and evening, but
little to no agreement between them renders confidence low on
the spatiotemporal details.

Wednesday through the end of the period, medium range ensembles
agree the upper level ridge will gradually shift eastward as the
strong upper low pushes from upstream. This trend supports
continued near-normal temperatures through the end of the work
week followed by below-normal temperatures over the weekend as
the trough draws closer. Precipitation chances will be limited
but not zero, with ensemble meteograms displaying the strongest
signal Wednesday evening.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1111 AM CDT Mon Sep 8 2025

VFR expected through TAF pd. It remains very uncertain tonight where
storms will be. Models are not in any agreement. Therefore, do not
have high enough confidence to insert TSRA in the TAFs for now. Will
watch and amend if trends become any more clear with time. Otherwise
breezy southerly winds 15-25 kt with higher gusts will continue during
the daylight hours. Winds should subside by dusk.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Sugden
Hazardous weather outlook, Sep 8, 1:06 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
206 AM CDT Mon Sep 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
206 AM CDT Mon Sep 8 2025 /106 AM MDT Mon Sep 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening
favoring areas south and east of Dodge City. Primary hazards will
be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of thunderstorms, some potentially severe, is
possible Tuesday afternoon and evening. While spatiotemporal
discrepancies between guidance members decreases confidence, the
highest probability of thunderstorms exists west of US-283.
Primary hazards will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Sep 8, 10:37 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1137 AM CDT Mon Sep 8 2025

KSZ081-081700-
Pratt KS-
1137 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PRATT COUNTY
THROUGH NOON CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern Pratt
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 9851 3749 9862 3763 9863 3764 9847
      3747 9847
TIME...MOT...LOC 1637Z 272DEG 27KT 3756 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 11:41 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 PM CDT Mon Sep 8 2025

KSZ066-081800-
Stafford KS-
1241 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 100 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Raymond, or 9 miles south of Ellinwood, moving
east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern
Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9862 3826 9861 3826 9847 3812 9847
TIME...MOT...LOC 1741Z 273DEG 33KT 3822 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 12:00 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
100 PM CDT Mon Sep 8 2025

KSZ066-081830-
Stafford KS-
100 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD COUNTY
THROUGH 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Zenith around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 9868 3802 9868 3804 9847 3782 9848
TIME...MOT...LOC 1800Z 270DEG 24KT 3793 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Sep 8, 12:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
129 PM CDT Mon Sep 8 2025

KSZ066-081-081915-
Pratt KS-Stafford KS-
129 PM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES THROUGH 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Stafford around 135 PM CDT.
  Neola around 145 PM CDT.

Other locations in the path of this storm include Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 9879 3799 9877 3800 9847 3783 9847
      3782 9846 3776 9847
TIME...MOT...LOC 1829Z 273DEG 23KT 3791 9869

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN

The radar

The Wichita radar (KICT), 99 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Stafford

When
September 8, 12:45 PM CST
Where
Stafford County, 2.34 mi NNW of Neola
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -98.520

A 1 inch hail report from the public.

Hail, Kiowa

When
September 8, 3:41 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.610, -99.290

A storm chaser reported 1 inch hail.

Hail, Clark

When
September 8, 4:00 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
3 in hail
Reported by
Public
Coordinates
37.190, -99.770

A public report of 3 inch hail. 2.75 inch hail was reported at the same time and place.

Hail, Clark

When
September 8, 4:15 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
3.5 in hail
Reported by
Public
Coordinates
37.190, -99.770

A public report of about 3.5 inch hail.

Hail, Clark

When
September 8, 4:15 PM CST
Where
Clark County, 2.76 mi S of Ashland Krier Arpt
Measured
3.5 in hail
Reported by
Public
Coordinates
37.130, -99.770

A social media post of measured 3.5 inch hail.

Hail, Comanche

When
September 8, 5:33 PM CST
Where
Comanche County, 8.94 mi ESE of Wilmore
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -99.070

An emergency manager reported 2.75 inch hail.

Hail, Clark

When
September 8, 5:42 PM CST
Where
Clark County, 7.25 mi SSW of Minneola
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -100.010

A public report of 1 inch hail.

Hail, Clark

When
September 8, 5:43 PM CST
Where
Clark County, 2.3 mi WNW of Minneola
Measured
3 in hail
Reported by
Public
Coordinates
37.440, -100.010

A public report of 3 inch hail. Another 1 inch hail report in the same place a couple minutes later.

Hail, Clark

When
September 8, 5:43 PM CST
Where
Clark County, 1.79 mi WNW of Minneola
Measured
4 in hail
Reported by
Public
Coordinates
37.440, -100.000

A public report of 4 inch hail from social media with pictures.

Hail, Clark

When
September 8, 6:08 PM CST
Where
Clark County, 7.65 mi SSE of Minneola
Measured
2 in hail
Reported by
Public
Coordinates
37.330, -99.910

A public report of 2 inch hail.

Hail, Stafford

When
September 8, 8:31 PM CST
Where
Stafford County, 2.18 mi E of Quivira Refuge
Measured
1.25 in hail
Reported by
Public
Coordinates
38.080, -98.760

A public report of 1.25 inch hail.

Hail, Stafford

When
September 8, 8:45 PM CST
Where
Stafford County, 0.88 mi NE of Hudson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.110, -98.660

A public report of 1.75 inch hail.

Hail, Stafford

When
September 8, 8:45 PM CST
Where
Stafford County, 4.18 mi N of Hudson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.160, -98.660

A public report of 1.75 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293866, 1293867, 1293868, 1293869, 1293870, 1293872, 1293889, 1293890, 1293891, 1293892, 1293893, 1293894, 1293895.